I am a 2nd semester ADN student, and last week during clinicals was my 1st time to mix insulins. I was to mix regular insulin (10units), and Novalog (15units). Well I did everything correctly ...clear to cloudy... then when I was withdrawing the needle out of the Novalog, my thumb bumped the plunger of the syringe and 2 units of the mixed insulin went into the vial of the Novalog. My instructor was there with me.
..now, what to do? We had the charge nurse come, and she said since the Novalog vial was full, it would be ok and that 2 units of the mixed solution wouldnt hurt and to go ahead and draw back up the 2 units of Novalog. Later I asked my instructor about that, and she said she would have wasted the Novalog and started over.
So I am curious as to what other nurses do when something like this happens. Please keep in mind, this was my 1st time mixing insulins, and its a "mechanics" thing going on. In post-conference, another student who gives self-injections, said she always set the vial down first before taking out the needle. So I will remember that next time, as I was still holding the vial/syringe upside down.
So again, my question is what do/would you do if this happened to you?